Metformin and Hair Loss
There are several possible side effects of metformin, and hair loss does not appear to be one of them. However, if you experience hair loss while taking this drug, talk to your healthcare provider. He or she can recommend treatment options, or may suggest a different diabetes medication altogether.
Does Metformin Cause Hair Loss?There are a number of possible side effects with metformin (Glucophage®). Hair loss, however, does not appear to be one of them. In clinical studies before metformin was approved, hair loss was not reported as either a common or rare side effect of the medication.
Keep in mind, however, that just because hair loss was not seen during clinical studies with metformin, it does not mean that the medicine is not causing this problem for you.
Clinical trials are designed to factor out as many variables as possible in order to understand whether the medicine works and what its possible side effects are. Once the medicine is approved, a wider range of people begin taking it and for longer periods. As is often the case, this can lead to other side effects being reported.
However, once a medicine is approved, it does not usually continue to be studied. This means that certain side effects that occur rarely may never be reported. So, for an individual person, it is difficult to say with complete assurance that a particular complaint is not due to a medicine, even if the complaint is not a reported side effect.
If you experience hair loss while taking metformin, talk to your healthcare provider. Depending on the severity of the hair loss, there are things that he or she may be able to do. If your symptoms continue to be bothersome, or if your healthcare provider believes metformin is causing your hair loss, he or she may recommend trying another medicine to treat your condition.